Search Results

You are looking at 1 - 1 of 1 items for

  • Author or Editor: Kate S. Farrell x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

CASE DESCRIPTION

An approximately 2-year-old sexually intact male German Shorthair Pointer was presented for treatment of baclofen toxicosis.

CLINICAL FINDINGS

The dog had signs of severe baclofen toxicosis (no gag reflex, intermittent vocalization, and stupor) and received intravenous lipid emulsion (142 mL/kg) as a constant rate infusion over 11 hours. Severe hypertriglyceridemia (29,221 mg/dL; reference interval, 19 to 133 mg/dL) developed, followed by cardiovascular depression (poor peripheral perfusion, hyperlactatemia, and hypertension), severe hypoglycemia (26 mg/dL), acute kidney injury (serum creatinine, 3.6 mg/dL), intravascular hemolysis, and coagulopathy (hypocoagulable thromboelastogram and marked bilateral epistaxis).

TREATMENT AND OUTCOME

Therapeutic plasma exchange was performed in 4 stages to treat the hypertriglyceridemia. For each stage, an approximately 500-mL aliquot of blood (22 mL/kg) was removed and centrifuged, and the patient’s RBCs and allogenic fresh-frozen plasma were returned to the dog. Approximately 1.2 times the dog’s plasma volume was exchanged, reducing the serum triglyceride concentration to 1,349 mg/dL and improving the dog’s cardiovascular function and coagulation. Hours after the procedure was completed, the dog regurgitated and developed acute respiratory distress as a result of presumptive aspiration pneumonia, and the owner elected to have the dog euthanized.

CLINICAL RELEVANCE

Veterinarians should be aware of possible complications associated with administration of intravenous lipid emulsion, and veterinary-specific guidelines for the maximum dose of intravenous lipid emulsion should be developed to help prevent adverse effects. TPE appears to be an effective method for treating iatrogenic hypertriglyceridemia in dogs.

Full access
in Journal of the American Veterinary Medical Association